Michigan, 2025

Tornadoes and Damaging Winds in Michigan, March 30, 2025

March 30, 2025 · NWS IWX · 21 events in 5 counties and zones

A cold front pushed into the area during the afternoon and evening hours, interacting with decent shear and MLCAPE to allow for numerous thunderstorm development. Pockets of damaging winds occurred along with a total of six confirmed tornadoes (three in far southern Lower Michigan and three in northern Indiana).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$495,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front pushed into the area during the afternoon and evening hours, interacting with decent shear and MLCAPE to allow for numerous thunderstorm development. Pockets of damaging winds occurred along with a total of six confirmed tornadoes (three in far southern Lower Michigan and three in northern Indiana).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 30, 12:46 PM EST, 2 hours 51 minutes earlier. Its key messages:

  • The potential of strong to severe thunderstorms remains for this afternoon through this evening. The time period of concern remains from 2 pm EDT this afternoon to 11 pm EDT tonight. All severe weather hazards are possible including damaging winds, large hail, and isolated tornadoes. The greatest threat of large hail is expected to be earlier in the time period of concern across northwest Indiana.
  • Brief shot of cooler temperatures Monday into Tuesday.
  • Another chance for strong to severe thunderstorms exists on Wednesday.
Area forecast discussion, Mar 30, 12:46 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
146 PM EDT Sun Mar 30 2025

.KEY MESSAGES...

- The potential of strong to severe thunderstorms remains for
  this afternoon through this evening. The time period of
  concern remains from 2 pm EDT this afternoon to 11 pm EDT
  tonight. All severe weather hazards are possible including
  damaging winds, large hail, and isolated tornadoes. The
  greatest threat of large hail is expected to be earlier in the
  time period of concern across northwest Indiana.

- Brief shot of cooler temperatures Monday into Tuesday.

- Another chance for strong to severe thunderstorms exists on
  Wednesday.

&&

.DISCUSSION...
Issued at 146 PM EDT Sun Mar 30 2025

An area of low pressure moves through the Great Lakes today in
conjunction with a vort max moving northeast into Central Canada. As
it does so, it pushes a 40 kt jet through the region out in front of
a cold front, modeled to push through the area by around 6z. The
best shear is forecast to reach our west between 18z and 21z this
afternoon. Initial boundary-perpendicular oriented shear is expected
to become more parallel as it shifts eastward allowing initial
cellular type to become more linear and for a hail/tornado threat to
become more of a wind/embedded tornado threat. Of note is the
effective helicity values struggling to reach 200 m2/s2 until it
reaches NW OH around 00z. Instability was considered the main
limiting factor heading into the event and scattering of clouds over
IL was a positive sign as well as the better low level lapse rates
modeled on the 12z NAM. Still looks to somewhat of a squeeze play to
try to and get the mid level lapse rates in here to help with DCAPE
and to get better hail sizes, especially if the ML Lapse rates are
going to be unmixed. Morning low cloudiness will also help keep LCLs
less than 1000m to help any embedded tornado threat. Any flooding
threat would appear to need training and the antecedent conditions
of receiving 1 to 3 inches in the Noble/DeKalb counties area as well
as urban conditions to really become much of a factor. Although
ponding could be a factor if it rains at a fast rate. There are 6
rivers in action stage as of this morning.

As the main area of low pressure moves into eastern Canada, the cold
front that caused the showers and storms across the Lower Great
Lakes and Ohio Valley this evening pushes southeast. CAA took place
overnight and 850 mb temps dropped below zero and dew points dropped
from the muggy 60s back into the drier 30s. This will allow for a
cooler day across the area for Monday as highs are back in the 40s
as opposed to the 60s and 70s we've seen the last few days. High
pressure pushes by to the north and mid level ridging pushes through
between Monday and Tuesday allowing some quieter clean up time.
Tuesday will be slightly warmer by a few degrees with some 50 degree
highs as warm advection ensues late afternoon with winds gaining a
southerly wind component.

Between Monday night and Tuesday, a low pressure system forms east
of the Rockies and ejects northeastward toward the western Great
Lakes Tuesday night and Wednesday. With warm advection continuing
Tuesday night, a warm front is pushed northward, but is expected to
move through by the early afternoon setting up the area in the warm
sector for thunderstorms Wednesday. Of course, one issue with this
is that convection may get in here after midnight and before sunrise
and we'll see what that does to the eventual placement of the front.
A 40 kt low level jet was modeled for storms on Sunday, but an even
stronger 45 to 55 kt low level jet is being modeled for storms on
Wednesday. Dew points reattain 60 degrees and highs reach 70 degrees
especially south of US-6. It looks like there may be some
instability available, as long as that warm front is able to move
north through the area and this event occurs around peak heating. As
long as that's the case and with the shear and helicity values being
modeled, this could be a potent severe weather event with all
hazards on the table. Gusty synoptic winds outside of storms will
also be possible. Flooding could be a hazard with this event given
antecedent conditions of recent rainfall, but we'll need to see how
the basins fair and how much runoff can occur to bring rivers back
into action stage or below. Storm motions may be quick through the
area, but training of storms may become an issue with a tendency for
the front to slow down.

Between Thursday and the weekend, the front looks to stall just to
our south and east as a wave of low pressure develops along it and
rides northward. Rain looks to move back into the area Thursday,
especially south of US-24. Then, uncertainty arises as there could
be more showers that continue along a stalled boundary in the same
area into the weekend or the front may be able to push through
Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM EDT Sun Mar 30 2025

MVFR with breezy southerly flow and a few showers in the
vicinity pre-frontal to start. Cold front and line(s) of
convection are then on target to roll through KSBN around 21z
and KFWA ~22z this afternoon. Any local surges in these lines
could bring a brief period of strong to potentially severe winds
to the terminals. The other severe hazards also cannot be ruled
out. Quickly dry out and potentially becoming VFR post-frontal
then into this evening before MVFR cigs wrap back in overnight
into Monday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory from 11 PM this evening to 5 AM EDT
     Tuesday for LMZ043-046.

&&

DISCUSSION...Roller
AVIATION...Steinwedel
Hazardous weather outlook, Mar 30, 1:50 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
250 PM EDT Sun Mar 30 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>080-177-277-311900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Northern Berrien-Southern Berrien-
250 PM EDT Sun Mar 30 2025 /150 PM CDT Sun Mar 30 2025/

...TORNADO WATCH 71 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

All modes of severe weather will be possible with a line of
thunderstorms late this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance of thunderstorms Wednesday and Wednesday
night. Early indications suggest at least the potential of severe
weather Wednesday with all modes of severe hazards once again
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

MIZ081-OHZ001-002-004-005-015-016-024-025-311900-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
250 PM EDT Sun Mar 30 2025

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is an Enhanced Risk of severe storms late this afternoon into
early this evening. All modes of severe weather are possible
including wind gusts in excess of 60 mph, large hail in excess of 1
inch diameter, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance of thunderstorms Wednesday and Wednesday
night. Early indications suggest at least the potential of severe
weather Wednesday with all modes of severe hazards once again
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

LMZ043-046-311900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
250 PM EDT Sun Mar 30 2025

...TORNADO WATCH 71 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft will continue through Monday
night, and are expected again from Tuesday night through Wednesday
night.

There is another chance of thunderstorms on Wednesday.

In the hours before

Local storm report, Mar 30, 3:26 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
426 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     South Wanatah           41.41N 86.89W
03/30/2025                   La Porte           IN   Emergency Mngr

            Power lines down across 421.

&&

MCD
Local storm report, Mar 30, 3:29 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
429 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Tstm Wnd Dmg     1 NNE Westville         41.56N 86.90W
03/30/2025                   La Porte           IN   Emergency Mngr

            Lines down across Highway 421.

&&

MCD
Local storm report, Mar 30, 3:31 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
431 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tstm Wnd Dmg     3 NW Dunkirk            40.80N 86.43W
03/30/2025                   Cass               IN   Emergency Mngr

            Multiple trees down on US 35.

&&

MCD
Local storm report, Mar 30, 3:36 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Northern Indiana
436 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     1 E Lake Cicott         40.77N 86.50W
03/30/2025                   Cass               IN   Emergency Mngr

            Trees down on US 24 near Georgetown.

&&

MCD
Local storm report, Mar 30, 3:37 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
437 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Dmg     2 SW Tiosa              41.14N 86.24W
03/30/2025                   Fulton             IN   Trained Spotter

            Trees down and a 58 mph gust was also
            measured in an anemometer. Time estimated by
            radar.

&&

CR

The radar

The Northern Indiana radar (KIWX), 91 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
March 30, 3:37 PM EST to 3:38 PM EST
Where
Berrien County, New Troy
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.880, -86.550

Several large trees down in and around New Troy. Power is out.

Thunderstorm Wind, Berrien

When
March 30, 3:40 PM EST to 3:41 PM EST
Where
Berrien County, 4.14 mi NE of Buchanan
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.870, -86.310

Large pine tree fell on a garage and crushed it. The garage at the house looks like it was moved off its foundation. Siding, shingles, fascia and soffit gone off the house.

Thunderstorm Wind, Berrien

When
March 30, 3:43 PM EST to 3:44 PM EST
Where
Berrien County, Buchanan
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.830, -86.370

Several large trees down in and around Buchanan. Power is out.

Thunderstorm Wind, Berrien

When
March 30, 3:50 PM EST to 3:51 PM EST
Where
Berrien County, 0.51 mi W of Berrien Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.950, -86.340

Barn roof ripped off. Trees uprooted and some tree tops broken.

Thunderstorm Wind, Cass

When
March 30, 3:50 PM EST to 3:51 PM EST
Where
Cass County, 0.47 mi SSE of Edwardsburg
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
41.793, -86.078

Tree down on garage and tree down over Elkhart Rd, just east of M62. Power lines down at Redfield St and Conrad. Irrigation flipped in field near M62 northeast of M62 and May street.

Tornado, Cass

When
March 30, 3:52 PM EST to 3:55 PM EST
Where
Cass County, 1.24 mi SW of Edwardsburg to 1.47 mi NNE of Edwardsburg
Rating
EF1
Path length
2.59 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.790, -86.100

A brief EF-1 tornado was confirmed in Edwardsburg, MI on March 30th, 2025. The tornado started in a field west of Conrad Rd, snapping and uprooting trees as it moved northeast towards the Edwardsburg Primary School, where EF-0 damage was noted. The tornado continued to the northeast and intensified, where several homes and businesses sustained damage on the east side of Pleasant Lake. The Starboard Choice Marina building sustained roof damage, a boat lift and dock were removed from the lake and flipped over, and a few boats were damaged as well, including one that was flipped and lifted over a fence. The most intense damage was seen along Dailey Road, where numerous large trees were snapped and uprooted, with estimated peak wind speeds of 90 mph. Overall, the tornado was on the ground for 3 minutes and had a peak intensity of EF-1. There were also areas of straight-line wind damage noted throughout Edwardsburg, indicative that the tornado was likely embedded within the line of storms that moved through.

Thunderstorm Wind, Berrien

When
March 30, 3:54 PM EST to 3:55 PM EST
Where
Berrien County, 0.51 mi E of (Beh)ross Arpt Bntn
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
42.130, -86.420

Thunderstorm Wind, Cass

When
March 30, 3:54 PM EST to 3:55 PM EST
Where
Cass County, 0.86 mi SW of Cassopolis
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.910, -86.010

Roof blown off of a building.

Tornado, Cass

When
March 30, 3:56 PM EST to 3:58 PM EST
Where
Cass County, 3.17 mi SSE of Dailey to 2.48 mi SW of Eagle Pt
Rating
EF0
Path length
2.01 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.840, -86.050

A tornado developed in a field west of M62 and impacted several outbuildings near the intersection of M62 and Pine Lake Street. One outbuilding lost a majority of its metal roof, with debris lofted across the street. The tornado then continued northeast, reaching peak intensity between M62 and Oil City Road. Several groves of trees were snapped or uprooted where peak wind speeds reached 90 mph. The tornado then crossed Oil City Road, snapping trees near the intersection of Jefferson Center Street and M62. Several center pivots were also flipped near that intersection. The tornado then dissipated north of Jefferson Center Street. The tornado was on the ground for 2 minutes and had a peak width of 200 yards.

Thunderstorm Wind, Cass

When
March 30, 4:11 PM EST to 4:12 PM EST
Where
Cass County, 0.32 mi SW of Marcellus
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
42.027, -85.825

Pictures of a barn that sustained damage at Bradt and W Main St.

Thunderstorm Wind, St. Joseph

When
March 30, 4:15 PM EST to 4:16 PM EST
Where
St. Joseph County, 0.36 mi WSW of Pine Ridge
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.027, -85.636

Numerous trees or limbs down in the areas of US 131 and SR 216.

Tornado, St. Joseph

When
March 30, 4:17 PM EST to 4:20 PM EST
Where
St. Joseph County, 2.32 mi ESE of Oakwood to 1.28 mi SSW of Kirsch Muni Arpt
Rating
EF0
Path length
3.57 mi
Path width
300 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
41.766, -85.509

Ground and aerial surveys confirm a weak tornado began near the intersection of Olnhausen and Shimmel Rd where over a dozen pine trees were snapped and several others were uprooted. The tornado proceeded quickly northeast removing an empty grain bin and a portion of a pole barn roof west of the intersection of Fawn River and Stubey roads. The grain bin was thrown into power lines along Fawn River Road, possibly aiding in the damage to several snapped power poles. Spans of a center pivot were rolled once. The tornado then continued across open fields to west of Balk Rd and US 12 where trees were blown down onto power lines. A piece of metal from the barn roof was wrapped around a pole several feet off the ground. Another center pivot was damaged northeast of this intersection. The tornado then dissipated shortly thereafter.

Thunderstorm Wind, St. Joseph

When
March 30, 4:20 PM EST to 4:21 PM EST
Where
St. Joseph County, 0.69 mi N of Sturgis
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.810, -85.420

Several reports of trees and branches down in and around Sturgis.

Thunderstorm Wind, St. Joseph

When
March 30, 4:20 PM EST to 4:21 PM EST
Where
St. Joseph County, 1.32 mi NW of Three Rivers
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.943, -85.649

Photos received of numerous, large glass panes blown out of a tire shop. Semi trailer blown over in the parking lot. Roof damage possible.

Thunderstorm Wind, St. Joseph

When
March 30, 4:20 PM EST to 4:21 PM EST
Where
St. Joseph County, 0.86 mi SE of Three Rivers Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.960, -85.590

No power at the Three River Airport. Multiple trees down in the area.

Thunderstorm Wind, St. Joseph

When
March 30, 4:22 PM EST to 4:23 PM EST
Where
St. Joseph County, 0.52 mi W of Sturgis
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
41.800, -85.430

Thunderstorm Wind, St. Joseph

When
March 30, 4:25 PM EST to 4:26 PM EST
Where
St. Joseph County, Burr Oak
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.850, -85.320

Huge tree down on power lines.

Thunderstorm Wind, Branch

When
March 30, 4:40 PM EST to 4:41 PM EST
Where
Branch County, 1.24 mi SE of Coldwater Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.920, -85.030

Thunderstorm Wind, Hillsdale

When
March 30, 5:00 PM EST to 5:01 PM EST
Where
Hillsdale County, 0.51 mi W of Osseo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.880, -84.540

The public reports that trees are down.

Thunderstorm Wind, Hillsdale

When
March 30, 5:00 PM EST to 5:01 PM EST
Where
Hillsdale County, 0.51 mi W of Hillsdale
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.920, -84.630

Trees and power lines down throughout the county.

Thunderstorm Wind, Hillsdale

When
March 30, 5:04 PM EST to 5:05 PM EST
Where
Hillsdale County, 2.31 mi NNE of Osseo
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.910, -84.510

Partial barn collapse. Barn looks old and in poor condition.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyThe tornado archive for Michigan, 2025Warnings in Michigan, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241140, 1241141, 1241142, 1241143, 1241166, 1241136, 1241147, 1241169, 1241138, 1241174, 1241176, 1241139, 1241177, 1241178, 1241179, 1241181, 1241180, 1241148, 1241144, 1241145, 1241146.